Suspect poisoning? US: ASPCA Poison Control (888) 426-4435 · UK: 01202 509 000 · Severe symptoms → nearest emergency vet now.

My 8 kg elderly dog has been given lithium tablets daily for three weeks — should I watch for signs of kidney or heart damage?

Dogs · Emergency guide

Last reviewed: 2026-09-05 · Reference ranges: ASPCA, Pet Poison Helpline & Merck Veterinary Manual

Short answer

Yes — watch closely. Lithium accumulates in the kidneys and heart over time, and repeated daily dosing means the metal builds up slower but steadily rather than striking all at once. The earliest signs you may notice are repeated vomiting starting one to four hours after a dose, shaky limbs by afternoon, and wide dilated pupils that appear within two to six hours. In later weeks you might see a racing heart you can feel on the chest, collapse from weakness, or seizures. Call your vet or an animal poison line immediately if any of these appear, and bring the pill bottle with you.

Three weeks of daily dosing in an 8 kg senior dog

Three weeks of lithium given every day creates a slow, steady rise in the metal’s concentration inside the body. In an 8 kg senior dog, the kidneys are the primary route for elimination, so any subtle decline in renal function can cause the drug to linger longer than expected. Because the dog is elderly, age‑related changes in glomerular filtration already limit clearance, making the accumulation curve steeper than in a younger animal. Watching the dog’s water intake, appetite, and energy level each day will give you the first clues that something is shifting.

When you next see the veterinarian, bring a written list of the exact brand, dose, and timing of each tablet. Ask the clinician to run a baseline chemistry panel that includes blood urea nitrogen, creatinine, and electrolytes, as well as a complete blood count. These numbers provide a reference point to compare against future tests, helping the vet decide whether the current dose is safe or needs adjustment. Mention any recent changes in behavior, such as increased thirst or occasional vomiting, even if they seem minor.

Early kidney warning signs

Kidney irritation from lithium often begins with increased thirst (polydipsia) and more frequent urination (polyuria). In a dog that normally drinks a cup of water a day, a jump to two or three cups can be an early alarm. You may also notice a mild, intermittent vomiting that occurs a few hours after the dose, especially if the tablet was given on an empty stomach. These signs are subtle enough to be dismissed as a stomach upset, but in the context of chronic lithium they deserve a prompt call to the vet.

Keep a simple log for the next 48 hours: record the time of each dose, the amount of water the dog drinks, any episodes of vomiting, and any changes in activity level. If the dog starts to lose weight despite a normal appetite, that can indicate the kidneys are struggling to reabsorb nutrients. Should any of these trends persist for more than a day or two, contact your veterinarian promptly; early intervention can prevent permanent damage.

Heart rhythm changes to monitor

Lithium can affect the electrical conduction system of the heart, leading to irregular beats that may feel like a brief pause or a rapid flutter. In an 8 kg dog, a sudden episode of faintness, stumbling, or a noticeable change in breathing pattern while at rest can be a sign of an arrhythmia. You might also observe a slower pulse than usual when you gently feel the femoral artery for a minute; a drop of several beats per minute is worth noting.

If you detect any of these cardiac clues, request an electrocardiogram (ECG) at the veterinary clinic. An ECG will reveal whether the rhythm is stable or if lithium is causing conduction delays that need medication adjustment. Even if the dog seems otherwise normal, a routine heart check is a prudent part of monitoring because subtle changes can progress quickly in older patients.

Key points for your next vet appointment

Before you leave for the clinic, write down the exact dose (in milligrams) given each day, the time of day it is administered, and any side effects you have observed. Bring the medication bottle so the vet can verify the concentration and expiration date. Ask the veterinarian whether a lower dose, an alternative mood‑stabilizing drug, or a different dosing schedule might reduce the load on the kidneys and heart while still providing therapeutic benefit.

Finally, discuss a plan for regular re‑checks. Most vets will suggest blood work every month for the first few months of therapy, then every three months once the levels are stable. Knowing the schedule ahead of time lets you set reminders and ensures that any emerging problem is caught before it becomes serious. Consistent communication with your vet is the safest way to keep your senior companion comfortable and healthy while on lithium.

The step-by-step response, from the first minute to the vet visit, is in our Lithium poisoning in dogs and cats emergency guide.

Open the full emergency guide: Lithium poisoning in dogs and cats →